Texas, 2014

Hail and Damaging Winds in Texas, June 24 to 25, 2014

June 24 to 25, 2014 · NWS MAF · 8 events in 5 counties and zones

Upper level disturbances moved over the region, and there was plentiful moisture and instability present. Lift was also enhanced by upslope winds coming into the higher terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Upper level disturbances moved over the region, and there was plentiful moisture and instability present. Lift was also enhanced by upslope winds coming into the higher terrain. These conditions contributed to large hail and severe winds across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 23, 11:24 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 23, 11:24 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1224 AM CDT Tue Jun 24 2014

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

Areas of showers and thunderstorms will continue to diminish across
the area over the next couple hours.  Winds may be gusty near areas
of thunderstorm activity.  Otherwise, winds will mostly be light out
of the southeast during the overnight hours.  Winds will become
elevated with possible gusts and come around to the south Tuesday
afternoon.  Low ceilings are possible for MAF, HOB, INK, and FST for
a few hours Tuesday morning.  Thunderstorms are again possible
during the afternoon Tuesday but only added a PROB30 group to CNM
due to low probabilities elsewhere.

&&

PREV DISCUSSION... /ISSUED 255 PM CDT Mon Jun 23 2014/

DISCUSSION...

Stratus deck left in the wake of this morning's convection has been
slow to clear out today, but visible sat imagery shows this
gradually developing into a cu field.  As a result, temps have been
slow to warm, and much of the area remains capped attm.  Free of the
cap out west, area radars show convection trying to develop over the
Marfa Plateau, but struggling.  Bigger concerns lie further north,
where upslope flow has advected dewpoints approaching 60F into the
higher terrain of eastern NM.  A combination of this upslope flow
and diurnal heating is set to initiate convection over the next few
hours, which models then bring thru SE NM and thru the Permian Basin
overnight.  Buffer soundings show deep-lyr shear of generally
25-35kts, and mid-lvl LR's of just over 7 C/km, for a marginal
severe threat, and we will mention this in the HWO.  PWAT's remain
well-abv normal, and slow storm motion should allow for heavy
rainfall as well.

Tuesday afternoon, models are similar in convection redeveloping
over the mtns out west in upslope flow, w/temps staying closer to
normal again, much of which will be dependent on residual cloud
cover from tonight's convection.  Wednesday, isolated convection
should remain more confined to the mountains, where upslope flow
should keep the dryline backed up.

Thursday, models begin building the Pacific ridge a bit further
eastward into the region, and temps consequently begin to rise into
the weekend as the thermal ridge settles in.  We'll continue w/the
hotter/drier trend, i.e., normal.  Models are a bit more in line
w/the ridge today than yesterday, w/the ECMWF coming more in line
w/the warmer GFS, DGEX, and CMC.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Jun 23, 1:30 PM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT MON JUN 23 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
230 PM CDT MON JUN 23 2014 /130 PM MDT MON JUN 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. ALTHOUGH A FEW STORMS MAY BE SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS...THE GREATER CONCERN WILL
BE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS TUESDAY AND
TUESDAY EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...
HAIL AND BRIEF HEAVY RAINFALL.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON AND EARLY EVENING ACROSS MAINLY THE GUADALUPE AND DAVIS
MOUNTAINS....UPPER TRANS PECOS...MARFA PLATEAU AND SOUTHEAST NEW
MEXICO PLAINS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS...HAIL AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 24, 12:10 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 AM CDT TUE JUN 24 2014

TXZ074-075-080-081-240700-
PECOS-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
110 AM CDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PRESIDIO...NORTHERN BREWSTER AND SOUTHWESTERN
PECOS COUNTIES UNTIL 200 AM CDT...

A LINE OF THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED
FROM 21 MILES NORTHEAST OF MARATHON TO 42 MILES SOUTHWEST OF ALTUDA
AT 110 AM CDT...MOVING SOUTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3013 10277 2978 10293 2953 10387 2987 10410
      3046 10348 3076 10313
TIME...MOT...LOC 0610Z 329DEG 31KT 3048 10310 3021 10323
          2999 10407
Special weather statement, Jun 24, 12:15 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 AM CDT TUE JUN 24 2014

TXZ045-240645-
GAINES-
115 AM CDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN GAINES COUNTY UNTIL 145 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF HIGGINBOTHAM
AT 114 AM CDT...MOVING SOUTHEAST AT 10 MPH. PENNY SIZE HAIL AND
WINDS GUSTING TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3276 10262 3262 10290 3279 10306 3294 10306
      3294 10279
TIME...MOT...LOC 0614Z 311DEG 10KT 3282 10293
Special weather statement, Jun 24, 12:17 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 AM CDT TUE JUN 24 2014

NMZ034-TXZ050-060-061-067-240645-
ECTOR-WARD-WINKLER-ANDREWS-SOUTHERN LEA COUNTY-
117 AM CDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL WARD...SOUTHEASTERN LEA...SOUTHWESTERN ANDREWS...
WESTERN ECTOR AND WINKLER COUNTIES UNTIL 145 AM CDT/1245 AM MDT/...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 26 MILES NORTH OF
GOLDSMITH TO 4 MILES WEST OF KERMIT AT 116 AM CDT/1216 AM
MDT/...MOVING SOUTHEAST AT 30 MPH. PEA SIZE HAIL AND WINDS GUSTING
TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THESE WINDS ARE EXPECTED
IN ODESSA AROUND 2 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3227 10249 3172 10242 3165 10301 3178 10332
      3202 10333 3246 10299
TIME...MOT...LOC 0616Z 316DEG 26KT 3233 10270 3199 10281
          3183 10314
Special weather statement, Jun 24, 12:46 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
146 AM CDT TUE JUN 24 2014

TXZ050-060-061-240715-
ECTOR-WINKLER-ANDREWS-
146 AM CDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
ECTOR...SOUTH CENTRAL ANDREWS AND WINKLER COUNTIES UNTIL 215 AM
CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 13 MILES NORTH OF
NOTREES TO 5 MILES NORTHWEST OF KERMIT AT 146 AM CDT...MOVING
SOUTHEAST AT 25 MPH. WINDS GUSTING TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS...DEADLY CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3203 10231 3172 10231 3166 10248 3166 10302
      3193 10332 3202 10297 3228 10275
TIME...MOT...LOC 0646Z 322DEG 21KT 3208 10278 3195 10290
          3188 10315
Special weather statement, Jun 24, 12:56 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 AM CDT TUE JUN 24 2014

TXZ075-079>081-240800-
PECOS-MARFA PLATEAU-BIG BEND AREA-PRESIDIO VALLEY-
156 AM CDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND SOUTHEASTERN
PRESIDIO COUNTIES UNTIL 300 AM CDT...

A LINE OF THUNDERSTORMS WITH SMALL HAIL... HEAVY RAIN AND GUSTY
WINDS WAS LOCATED FROM 20 MILES SOUTHEAST OF MARATHON TO 44 MILES
NORTHWEST OF TERLINGUA RANCH LODGE AT 156 AM CDT...MOVING SOUTHEAST
AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3007 10418 3015 10354 3036 10300 2975 10257
      2973 10264 2973 10268 2970 10269 2967 10269
      2963 10273 2960 10273 2959 10275 2959 10276
      2955 10277 2946 10305 2935 10378
TIME...MOT...LOC 0656Z 321DEG 29KT 3002 10298 2989 10341
          2987 10393
Special weather statement, Jun 24, 1:50 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 AM CDT TUE JUN 24 2014

TXZ061-062-240830-
ECTOR-MIDLAND-
250 AM CDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN ECTOR AND WESTERN MIDLAND COUNTIES UNTIL 330 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER ODESSA SCHELEMEYER FIELD AT
250 AM CDT...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS
GUSTING TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3208 10202 3169 10203 3168 10261 3207 10262
TIME...MOT...LOC 0750Z 279DEG 22KT 3190 10239

The radar

The Midland/Odessa radar (KMAF), 21 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ector

When
June 24, 2:11 AM CST to 2:16 AM CST
Where
Ector County, 1 mi W of Odessa
Measured
0.88 in hail
Reported by
Public
Coordinates
31.850, -102.387

Heavy Rain, Ector

When
June 24, 2:11 AM CST to 2:31 AM CST
Where
Ector County, 1 mi W of Odessa
Reported by
Public
Coordinates
31.850, -102.387

Heavy rain fell in Odessa with a quarter to a half an inch falling in 20 minutes.

Hail, Jeff Davis

When
June 25, 2:00 PM CST to 2:05 PM CST
Where
Jeff Davis County, 1.95 mi NNW of Ft Davis
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.607, -103.888

Heavy Rain, Jeff Davis

When
June 25, 2:00 PM CST to 2:30 PM CST
Where
Jeff Davis County, 1.99 mi NNW of Ft Davis
Reported by
Emergency Manager
Coordinates
30.608, -103.889

Heavy rain fell across Jeff Davis County and produced minor flooding across low water crossings near Fort Davis.

Thunderstorm Wind, Reeves

When
June 25, 2:30 PM CST to 2:31 PM CST
Where
Reeves County, Balmorhea
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
30.980, -103.730

A thunderstorm moved across Reeves County and produced wind damage in Balmorhea. There was a large tree down at El Paso Street and State Highway 17. The tree was blocking Highway 17. The cost of damage is a rough estimate.

Hail, Culberson

When
June 25, 2:45 PM CST to 3:00 PM CST
Where
Culberson County, Van Horn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.050, -104.820

Thunderstorm Wind, Culberson

When
June 25, 2:55 PM CST to 2:56 PM CST
Where
Culberson County, Van Horn
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.050, -104.820

A thunderstorm moved across Culberson County and produced wind damage in Van Horn. There was wind damage to a barn shed and a garage shop roof was blown off. The cost of damage is a very rough estimate.

Hail, Mitchell

When
June 25, 8:29 PM CST to 8:34 PM CST
Where
Mitchell County, 5 mi N of Loraine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.492, -100.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526184, 526185, 526354, 526355, 526183, 526180, 526181, 526182.